Alert archive / New Mexico / High Wind Watches in 2016
High Wind Watch 4, NWS El Paso, TX
NWS El Paso, TX issued this high wind watch at Dec 15, 2016, 6:19 AM MST for Otero County, New Mexico. It took effect at Dec 16, 2016, 8:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 15, 2016, 6:19 AM MST (13:19 UTC)
- In effect from
- Dec 16, 2016, 8:00 AM MST
- Expired
- Dec 15, 2016, 2:35 PM MST
- In force
- Issued by
- NWS El Paso, TX
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 13:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 1.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2552 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
679 WWUS74 KEPZ 151319 NPWEPZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 619 AM MST THU DEC 15 2016 ...STRONG WINDS WILL BE POSSIBLE OVER THE SACRAMENTO MOUNTAINS STARTING FRIDAY MORNING THROUGH SATURDAY AFTERNOON... .AN APPROACHING UPPER LEVEL STORM SYSTEM WILL HELP CREATE SOME VERY STRONG WINDS IN THE SACRAMENTO MOUNTAINS STATING ON FRIDAY AND LASTING INTO SATURDAY AFTERNOON. THE STRONG WINDS WILL MAKE DRIVING HAZARDOUS, ESPECIALLY FOR HIGH PROFILE VEHICLES. THE STRONGEST WINDS AND WIND GUSTS WILL BE ON THE EAST SLOPES OF THE SACRAMENTO MOUNTAINS. WINDS WILL BEGIN TO SLOW LATE IN THE AFTERNOON ON SATURDAY. NMZ414>416-152300- /O.NEW.KEPZ.HW.A.0004.161216T1500Z-161218T0000Z/ WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- INCLUDING THE CITIES OF...MESCALERO...TIMBERON...MOUNTAIN PARK... CLOUDCROFT...SUNSPOT...APACHE SUMMIT...MAYHILL...PINON... SACRAMENTO 619 AM MST THU DEC 15 2016 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY AFTERNOON. * TIMING...FRIDAY MORNING THROUGH SATURDAY EVENING * WINDS...WEST TO SOUTHWEST WINDS TO 40 MPH WITH GUSTS UP TO 50 MPH. * IMPACTS...DRIVERS OF HIGH PROFILE VEHICLES SHOULD USE CAUTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
1 follow-up statement
463 WWUS74 KEPZ 152135 NPWEPZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 235 PM MST THU DEC 15 2016 ...STRONG WINDS FRIDAY AND SATURDAY ACROSS FAR WEST TEXAS AND SOUTHERN NEW MEXICO... .AN APPROACHING UPPER LEVEL STORM SYSTEM WILL TIGHTEN PRESSURE GRADIENTS AND CREATE STRONG TO VERY STRONG WINDS ACROSS FAR WEST TEXAS AND SOUTHERN NEW MEXICO FOR BOTH FRIDAY AND SATURDAY. THE STRONG WINDS WILL MAKE DRIVING HAZARDOUS...ESPECIALLY FOR HIGH PROFILE VEHICLES. IN ADDITION AREAS EAST OF AREA MOUNTAIN RANGES MAY SEE DAMAGE TO LIGHT STRUCTURES. THE STRONGEST WINDS AND WIND GUSTS WILL BE ON THE EAST SLOPES OF AREA MOUNTAINS. WINDS WILL BEGIN TO SLOW LATE IN THE AFTERNOON ON SATURDAY. NMZ414>416-160700- /O.UPG.KEPZ.HW.A.0004.161216T1500Z-161218T0000Z/ /O.NEW.KEPZ.HW.W.0005.161216T1500Z-161218T0000Z/ WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- INCLUDING THE CITIES OF...MESCALERO...TIMBERON...MOUNTAIN PARK... CLOUDCROFT...SUNSPOT...APACHE SUMMIT...MAYHILL...PINON... SACRAMENTO 235 PM MST THU DEC 15 2016 ...HIGH WIND WARNING IN EFFECT FROM 8 AM FRIDAY TO 5 PM MST SATURDAY... THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 8 AM FRIDAY TO 5 PM MST SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...EARLY FRIDAY MORNING THROUGH SATURDAY AFTERNOON * WINDS...WEST TO SOUTHWEST WINDS TO 40 TO 50 MPH WITH GUSTS UP TO 65 MPH. * IMPACTS...DRIVING COULD BE HAZARDOUS. TREES MAY BE TOPPLED. LOSE OBJECTS WILL BE BLOWN ABOUT. DAMAGE MAY OCCUR TO AWNINGS AND LIGHT STRUCTURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ NMZ402-408-160700- /O.NEW.KEPZ.HW.W.0005.161216T1500Z-161218T0000Z/ SOUTHERN GILA HIGHLANDS/BLACK RANGE-EASTERN BLACK RANGE FOOTHILLS- INCLUDING THE CITIES OF...SILVER CITY...LAKE ROBERTS...KINGSTON... FORT BAYARD...HILLSBORO...WINSTON 235 PM MST THU DEC 15 2016 ...HIGH WIND WARNING IN EFFECT FROM 8 AM FRIDAY TO 5 PM MST SATURDAY... THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 8 AM FRIDAY TO 5 PM MST SATURDAY. * TIMING...FRIDAY MORNING THROUGH FRIDAY AFTERNOON. * WINDS...WEST TO SOUTHWEST WINDS TO 35 TO 45 MPH WITH GUSTS UP TO 55 MPH. * IMPACTS...DRIVING COULD BE HAZARDOUS. TREES MAY BE TOPPLED. LOSE OBJECTS WILL BE BLOWN ABOUT. DAMAGE MAY OCCUR TO AWNINGS AND LIGHT STRUCTURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ NMZ406-160700- /O.NEW.KEPZ.HW.W.0005.161216T1900Z-161217T1900Z/ UPLANDS OF THE BOOTHEEL- INCLUDING THE CITY OF...CLOVERDALE 235 PM MST THU DEC 15 2016 ...HIGH WIND WARNING IN EFFECT FROM NOON FRIDAY TO NOON MST SATURDAY... THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM NOON FRIDAY TO NOON MST SATURDAY. * TIMING...FRIDAY MORNING THROUGH SATURDAY MORNING. * WINDS...WEST TO SOUTHWEST WINDS TO 35 TO 45 MPH WITH GUSTS UP TO 55 MPH. * IMPACTS...DRIVING COULD BE HAZARDOUS. LOSE OBJECTS WILL BE BLOWN ABOUT. DAMAGE MAY OCCUR TO AWNINGS AND LIGHT STRUCTURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ NMZ401-403>405-407-409>412-417-TXZ418-420>424-160700- /O.NEW.KEPZ.WI.Y.0027.161216T1900Z-161217T0300Z/ UPPER GILA RIVER VALLEY-SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- SOUTHWEST DESERT/MIMBRES BASIN-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-OTERO MESA-WESTERN EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- INCLUDING THE CITIES OF...CLIFF...BUCKHORN...GILA HOT SPRINGS... MULE CREEK...MIMBRES...HURLEY...FAYWOOD...GRANT COUNTY AIRPORT... LORDSBURG...RED ROCK...VIRDEN...ANTELOPE WELLS...ANIMAS... HACHITA...DEMING...COLUMBUS...TRUTH OR CONSEQUENCES...DERRY... SPACEPORT...GARFIELD...HATCH...RADIUM SPRINGS...LAS CRUCES... VADO...SUNLAND PARK...ALAMOGORDO...TULAROSA... WHITE SANDS MONUMENT...CROW FLATS...DOWNTOWN EL PASO... WEST EL PASO...UPPER VALLEY...HUECO TANKS...LOMA LINDA... CORNUDAS...DELL CITY...SALT FLAT...SIERRA BLANCA...FABENS... FORT HANCOCK...TORNILLO...INDIAN HOT SPRINGS 235 PM MST THU DEC 15 2016 ...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MST FRIDAY... THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TO 8 PM MST FRIDAY. * TIMING...FRIDAY AFTERNOON AND EVENING. * WINDS...WEST TO SOUTHWEST WINDS TO 30 TO 40 MPH WITH GUSTS UP TO 50 MPH. * IMPACTS...DRIVING COULD BE HAZARDOUS. LOSE OBJECTS WILL BE BLOWN ABOUT. DAMAGE MAY OCCUR TO AWNINGS AND LIGHT STRUCTURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ NMZ413-TXZ419-160700- /O.NEW.KEPZ.WI.Y.0027.161216T1900Z-161218T0000Z/ SOUTHERN TULAROSA BASIN-EASTERN/CENTRAL EL PASO COUNTY- INCLUDING THE CITIES OF...CHAPARRAL...OROGRANDE... WHITE SANDS RANGE HEADQUARTERS...EAST AND NORTHEAST EL PASO... SOCORRO...FORT BLISS 235 PM MST THU DEC 15 2016 ...WIND ADVISORY IN EFFECT FROM NOON FRIDAY TO 5 PM MST SATURDAY... THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON FRIDAY TO 5 PM MST SATURDAY. * TIMING...FRIDAY AFTERNOON THROUGH SATURDAY AFTERNOON. * WINDS...WEST TO SOUTHWEST WINDS TO 30 TO 40 MPH WITH GUSTS UP TO 60 MPH. * IMPACTS...DRIVING COULD BE HAZARDOUS. TREES MAY BE TOPPLED. LOSE OBJECTS WILL BE BLOWN ABOUT. DAMAGE MAY OCCUR TO AWNINGS AND LIGHT STRUCTURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ BIRD
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this high wind watch went out at Dec 15, 4:37 AM MST, 1 hour 42 minutes earlier.
Area forecast discussion, Dec 15, 4:37 AM MST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
437 AM MST Thu Dec 15 2016
.SYNOPSIS...
One more nice day before changes start to occur across the
Borderland. Today above normal high temperatures continue. Friday
afternoon into Saturday a cold front accompanied by strong winds
and mountain precipitation will occur. Saturday behind the cold
front temperatures will be cooler. Sunday into next week another
cold front will cross the area dropping temperatures even
further. There is a potential for another storm to bring showers
to the area during the middle of next week.
&&
.DISCUSSION...
One more nice day before changes start to occur across the
Borderland. Upper ridge will pass over the area today continuing
our string of above normal high temperatures. Early Friday
morning, a head of a Pacific trough and cold front, the ridge
begins to break down as a surface low develops northeast of the
area. This will result in above normal high temperatures on Friday
with strong southwesterly winds. Winds will remain strong across
the entire area through Saturday as the trough/front moves east.
At this point winds look to be in the advisory category for the
entire region except the Sacramento Mountains where a high wind
warning will be necessary Friday morning through Saturday night.
Have gone ahead and issued a high wind watch for the SACs and will
wait for one more round of models to get the advisory timing down.
While this system doesn't have a lot of moisture with it there is
a potential for light rain showers across area mountains and in
the northern and western portions of the region on Friday. Light
snow showers could occur Friday night into early Saturday in the
Gila Wilderness and Sacramento Mountains.
Saturday temperatures behind the cold front will drop to more normal
values (almost 10 degrees cooler from the day before) and continue
to drop Sunday as a backdoor cold front pushes into the CWA
Saturday night. Sunday and Monday will be cold and sunny. Tuesday
is where things start to get tricky. Models are flip flopping on
what will happen. Earlier GFS and ECMWF runs have a Pacific low
developing, digging south then heading out to sea with little to
no impact on the area. BUT the most recent run of the GFS brings
the low over the region with a decent amount of precipitation area
wide by next Wednesday. For now, based on the consistency of the
models pulling the low out to sea, have deiced to pull POPs out of
the forecast. Will wait for later model runs to become more
consistent to make any changes.
&&
.AVIATION...Valid 15/12Z-16/12Z...
P6SM SCT-BKN250 through the upcoming period. West-southwest winds
will be 10-15kts thru 06z the 15-20kts. BLDU possible during
afternoon hours. Strong wind gusts up to 40kts near Sacramento
Mountains.
&&
.FIRE WEATHER...
Upper ridge will keep temperatures warm and dry today before a
Pacific trough and cold front moves through the area early Friday.
This will result in strong winds area wide Friday and Saturday
and a slight chance for precipitation on Saturday in area
mountains. Winds on Friday will be strong and min RH's might be
low enough for Hudspeth county to approach red flag conditions.
Colder air will move into the region Sunday as another cold front
moves across all zones. Below normal temperatures will last much
of next week. There is a potential for another storm to bring
showers to the area during the middle of next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 74 47 72 53 / 0 0 0 0
Sierra Blanca 73 46 73 49 / 0 0 0 0
Las Cruces 71 43 70 49 / 0 0 0 0
Alamogordo 70 45 68 48 / 0 0 0 10
Cloudcroft 56 37 49 32 / 0 0 20 20
Truth or Consequences 70 44 66 48 / 0 0 0 10
Silver City 66 40 58 40 / 0 0 20 50
Deming 74 42 69 47 / 0 0 0 20
Lordsburg 72 40 67 43 / 0 0 20 30
West El Paso Metro 73 47 71 54 / 0 0 0 0
Dell City 71 40 73 44 / 0 0 0 0
Fort Hancock 78 43 77 48 / 0 0 0 0
Loma Linda 68 46 66 50 / 0 0 0 0
Fabens 76 42 74 48 / 0 0 0 0
Santa Teresa 73 45 71 51 / 0 0 0 0
White Sands HQ 71 48 70 54 / 0 0 0 0
Jornada Range 71 41 69 45 / 0 0 0 0
Hatch 72 45 69 49 / 0 0 0 0
Columbus 75 45 72 51 / 0 0 0 0
Orogrande 71 44 70 49 / 0 0 0 0
Mayhill 69 43 62 40 / 0 0 10 20
Mescalero 63 40 57 37 / 0 0 20 20
Timberon 62 37 57 37 / 0 0 10 20
Winston 67 36 58 36 / 0 0 10 40
Hillsboro 71 41 64 42 / 0 0 0 30
Spaceport 70 42 66 47 / 0 0 0 0
Lake Roberts 66 31 56 30 / 0 0 20 60
Hurley 70 39 62 39 / 0 0 20 40
Cliff 72 33 63 34 / 0 0 30 60
Mule Creek 69 31 60 29 / 0 0 30 60
Faywood 71 41 64 42 / 0 0 10 30
Animas 76 41 71 46 / 0 0 20 30
Hachita 76 41 70 45 / 0 0 10 10
Antelope Wells 76 43 69 45 / 0 0 10 10
Cloverdale 73 43 65 44 / 0 0 20 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Friday morning through Saturday afternoon
for NMZ414>416.
TX...None.
&&
28Hazardous weather outlook, Dec 14, 7:05 AM MST, 23 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 705 AM MST WED DEC 14 2016 NMZ401>417-TXZ418>424-151415- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 705 AM MST WED DEC 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WE WILL SEE WINDY CONDITIONS ON BOTH FRIDAY AND SATURDAY. WE WILL BE MUCH COLDER FOR SUNDAY THROUGH MOST OF NEXT WEEK. WE COULD SEE SOME LIGHT SNOW IN THE MOUNTAINS AND LOWLANDS NEXT TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 2:35 PM MST | High Wind Warning | EPZ | Grant, Hidalgo, Luna, Otero, Sierra | 51 hr |
| Dec 15, 2:35 PM MST | Wind Advisory | EPZ | Doña Ana, Grant, Hidalgo, Luna, Otero, Sierra | 29 hr |
Nearby
High Wind Watches in New Mexico, 2016Every high wind watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.